question-icon

What causes drowsiness after taking Benadryl and Pepcid for hives?

default
Posted on Wed, 9 Sep 2015
Question: Hi I went to the er yesterday for severe hives and trouble breathing. They gave me prednisone, pepcid, and benadryl. They also gave me a epi pen prescription. I called them today to see if there was something non drowsy I could take so I am not sleeping the day away. They couldn't help because they weren't my pcp. Anyways is there something else along with pepcid and prednisone?
doctor
Answered by Dr. Noble Zachariah (5 hours later)
Brief Answer:
Change Benadryl for a non sedating antihistamine.

Detailed Answer:
Hello,

Welcome and thanks for your query.
You are feeling sleepy because you are taking Benadryl which is a sedating first generation antihistamine. You can change that for a second generation non sedating antihistamine like desloratidine (Aerius) and you would not sleep during the day.
Do get back to me if you have any further queries.
Wish you a good day and good health
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Noble Zachariah (1 hour later)
I've never heard of that. Is it over the counter?
doctor
Answered by Dr. Noble Zachariah (2 hours later)
Brief Answer:
Available OTC in many countries

Detailed Answer:
Yes , it is available OTC.
There are some others in the same class with varying degrees of sedation but less than Benadryl. I have enumerated some of them below
Allegra
Allegra Allergy 24 Hour
Aller-Tec
cetirizine
Clarinex
Clarinex RediTabs
Claritin
Claritin RediTabs
desloratadine
fexofenadine
levocetirizine
loratadine
QlearQuil All Day & All Night 24 Hour Allergy Relief
Wal-Zyr
Xyzal
Zyrtec
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Noble Zachariah

Internal Medicine Specialist

Practicing since :1974

Answered : 2276 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes drowsiness after taking Benadryl and Pepcid for hives?

Brief Answer: Change Benadryl for a non sedating antihistamine. Detailed Answer: Hello, Welcome and thanks for your query. You are feeling sleepy because you are taking Benadryl which is a sedating first generation antihistamine. You can change that for a second generation non sedating antihistamine like desloratidine (Aerius) and you would not sleep during the day. Do get back to me if you have any further queries. Wish you a good day and good health